Alert archive / Indiana / Tornado Warnings in 2001
Tornado Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jul 4, 2001, 3:14 PM EST for Cass County, Fulton County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 3:14 PM EST (20:14 UTC)
- Expired
- Jul 4, 2001, 4:00 PM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, IN, Fulton County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:20 PM EST | Hail 1 | Kewanna, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KIWX 042015
TORFWA
INC017-049-042100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST WED JUL 4 2001
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN CASS COUNTY IN INDIANA
WESTERN FULTON COUNTY IN INDIANA
* UNTIL 400 PM EST
* AT 314 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A POSSIBLE TORNADO 4 MILES SOUTHWEST OF KEWANNA...MOVING SOUTHEAST
AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
FULTON
METEA
TWELVE MILE
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4108 8645 4092 8648 4083 8641 4083 8616
4092 8618
LASHLEYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:00 AM EST, 13 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 2:00 AM EST, 13 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST WED JUL 4 2001 SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY. COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY 18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE 2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA. WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK WITH BLEND USED. .IWX...NONE. JAL
In the hours before
Special weather statement, Jul 4, 12:35 PM EST, 2 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-042300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1235 PM EST WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREAT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Local storm report, Jul 4, 2:28 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EST WED JUL 04 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 2 N BASS LAKE IN FUNNEL CLOUD
07/04/01 STARKE REPORTED BY PUBLIC.Local storm report, Jul 4, 3:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST WED JUL 04 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM NORTH JUDSON IN .75 INCH HAIL
07/04/01 STARKE REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:03 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 37 min |
| Jul 4, 6:59 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 51 min |
| Jul 4, 1:40 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 50 min |
| Jul 4, 2:04 PM EST | Tornado Warning | IWX | LaPorte, Starke | 46 min |
| Jul 4, 2:50 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 50 min |
| Jul 4, 3:01 PM EST | Tornado Warning | IWX | Pulaski | 39 min |
| Jul 4, 3:46 PM EST | Severe Thunderstorm Warning | IWX | Cass | 54 min |
Nearby
Tornado Warnings in Indiana, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.